Nonlinear Dynamics

, Volume 85, Issue 2, pp 1177–1184 | Cite as

Stochastic optimal control of predator–prey ecosystem by using stochastic maximum principle

Original Paper


A new control strategy for preventing the extinction of predator–prey ecosystem in a random environment is proposed. First, a controlled stochastic Lotka–Volterra system is introduced and its some properties are presented. The stochastic averaging method is applied to transfer the original controlled system to a partially averaged one. Then, the adjoint equation and maximum condition of the partially averaged control problem are derived based on the stochastic maximum principle. The optimal control is determined from the maximum condition and solving the forward-backward stochastic differential equation (FBSDE). For infinite time-interval ergodic control, the adjoint process is stationary and the FBSDE is reduced to an ordinary differential equation. Finally, the stationary probability density of the prey of optimally controlled system is obtained to show that the controlled ecosystem is more stable than the uncontrolled one. The mean transition time of optimally controlled system is also calculated to show that the proposed control strategy is effective in preventing the possible extinction.


Lotka–Volterra model Stochastic averaging Optimal control Stochastic maximum principle 



This study was supported by the National Nature Science Foundation of China under NSFC Grant Nos. 11321202, 11432010, 11432012, 11502201 and the Basic Research Fund of Northwestern Polytechnical University under Grant No. G2015KY0104.


  1. 1.
    Lotka, A.J.: Elements of Physical Biology. Williams and Wilkins, Baltimore (1925)MATHGoogle Scholar
  2. 2.
    Volterra, V.: Variazioni e fluttuazioni del numero d’individui in specie d’animani conviventi. Mem. Acad. lincei 2, 31–113 (1926)MATHGoogle Scholar
  3. 3.
    May, R.M.: Stability and Complexity in Model Ecosystems. Princeton University Press, Princeton (1973)Google Scholar
  4. 4.
    Khasminskii, R.Z., Klebaner, F.C.: Long term behavior of solutions of the Lotka-Volterra system under small random perturbations. Ann. Appl. Probab. 11, 952–963 (2001)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Zhou, J.: Bifurcation analysis of a diffusive predator–prey model with ratio-dependent Holling type iii functional response. Nonlinear Dyn. 81, 1535–1552 (2015)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Jana, S., Guria, S., Das, U., Kar, T.K., Ghorai, A.: Effect of harvesting and infection on predator in a prey–predator system. Nonlinear Dyn. 81, 917–930 (2015)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Cai, G.Q., Lin, Y.K.: Stochastic analysis of Lotka-Volterra model for ecosystems. Phys. Rev. E 70, 041910 (2004)CrossRefGoogle Scholar
  8. 8.
    Cai, G.Q., Lin, Y.K.: Stochastic analysis of predator-prey type ecosystems. Ecol. Complex. 4, 242–249 (2007)CrossRefGoogle Scholar
  9. 9.
    Wu, Y., Zhu, W.Q.: Stochastic analysis of a pulse-type prey-predator model. Phys. Rev. E 77, 041911 (2008)Google Scholar
  10. 10.
    Qi, L.Y., Xu, W., Gao, W.T.: Stationary response of Lotka-Volterra system with real noises. Commun. Theor. Phys. 59, 503 (2013)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Yuan, L.G., Yang, Q.G.: Bifurcation, invariant curve and hybrid control in a discrete-time predator-prey system. Appl. Math. Modell. 39, 2345–2362 (2015)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Shastri, Y., Diwekar, U.: Sustainable ecosystem management using optimal control theory: part 1 (deterministic systems). J. Theor. Biol. 241, 506 (2006)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Shastri, Y., Diwekar, U.: Sustainable ecosystem management using optimal control theory: part 2 (stochastic systems). J. Theor. Biol. 241, 522 (2006)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Kumar, D., Chakrabarty, S.P.: A comparative study of bioeconomic ratio-dependent predator-prey model with and without additional food to predators. Nonlinear Dyn. 80, 23–28 (2015)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Wang, W.K., Ewald, C.O.: A stochastic differential fishery game for a two species fish population with ecological interaction. J. Econ. Dyn. Control 34, 844 (2010)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Wong, E., Zakai, W.: On the relation between ordinary and stochastic differential equations. Int. J. Eng. Sci. 3, 213–229 (1965)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Stranovich, R.L.: Topics in the Theory of Random Noise, vol. 1. Gordon and Breach, New York (1963)Google Scholar
  18. 18.
    Khasminskii, R.Z.: A limit theorem for solution of differential equations with random right hand sides. Theory Probab. Appl. 12, 144–147 (1966)CrossRefGoogle Scholar
  19. 19.
    Gu, X.D., Zhu, W.Q.: Time-delayed optimal control of strongly non-linear systems with actuator saturation by using stochastic maximum principle. Int. J. Nonlinear Mech. 58, 199–205 (2014)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Kovaleva, A.S.: Asymptotic solution of the problem of the optimal control of non-linear oscillations in the neighbourhood of a resonance. J. Appl. Math. Mech. 62(6), 843–852 (1998)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Kushner, H.J.: Optimality conditions for the average cost per unit time problem with a diffusion model. SIAM J. Control Optim. 16, 330–346 (1978)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Yong, J.M., Zhou, X.Y.: Stochastic Controls Hamiltonian Systems and HJB Equations. Springer, New York (1999)MATHGoogle Scholar
  23. 23.
    Andronov, A., Pontryagin, L., Witt, A.: On the statistical treatment of dynamical systems. Zh. Eksp. Teor. Fiz 3, 172 (1933)Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2016

Authors and Affiliations

  1. 1.Department of Engineering MechanicsNorthwestern Polytechnical UniversityXi’anPeople’s Republic of China
  2. 2.Department of MechanicsZhejiang UniversityHangzhouPeople’s Republic of China

Personalised recommendations